A 78-year-old woman was admitted to the hospital 2 weeks ago with a community-acquired pneumonia. She was initially started on levofloxacin IV. Despite antibiotics, her condition deteriorated, and she required intubation and mechanical ventilation. In the ICU, her antibiotics were changed to piperacillin, tazobactam, and cefuroxime. Tube feeds were initiated while she was on the ventilator. She improved clinically and was extubated 3 days ago. Since transfer to the general medical floor, she developed profuse, watery, nonbloody diarrhea that is foul smelling. Episodes occur 6 to 8 times per day. She has no fever or chills. Her white blood cell count is elevated to 14,000.
1. What is the most likely etiology of her diarrhea? How would you treat her diarrhea?
Clostridum difficile–induced diarrhea is the most likely etiology given her antibiotic usage. The description of the diarrhea is also consistent with C. difficile–induced diarrhea. Although she was on tube feeds, the clinical course and the elevated white blood cell count make tube feed–induced diarrhea unlikely. She should be started on oral metronidazole while awaiting the results of stool testing for C. difficile toxin.
Hospital-acquired diarrhea is defined as 3 or more loose bowel movements per day, for at least 2 days and occurring after 72 hours of admission.
Diarrhea acquired in the hospital can be broadly classified into 2 major categories:
This diarrhea is caused by agents, other than antibiotics, started during hospitalization. The classic presentation is diarrhea that is benign and self-limited. It is recognized by a lack of constitutional symptoms such as fever, large-volume diarrhea, dehydration, abdominal pain, or leukocytosis. Diarrhea resolves once the offending agent is discontinued.
The pathogenesis of non-AAD is due to nonosmotic means or as a result of recognized side effects of medications. Many drugs contain inert carriers for the active compound. These inert carriers, however, are osmotically active. Inert carriers, such as sorbitol, magnesium, and docusate sodium, may cause diarrhea. Table 25-1 shows the most commonly used medications and agents that cause diarrhea.
Table 25-1. Medications that Cause Diarrhea |Favorite Table|Download (.pdf)
Table 25-1. Medications that Cause Diarrhea
|Common Medications Causing Diarrhea Through Nonosmotic Effect||Magnesium-containing Medications||Medications Containing Osmotic Agents||Others Agents Causing Diarrhea|
- Chemotherapeutic agents
- Cholinergic agents
- H2 blockers
- Serotonin receptor uptake inhibitors
- Nutritional supplements
- Ingestion of elixir containing sorbitol or mannitol (such as acetaminophen or theophylline)
- Tube feeds (occur in 30% of patients on general medical and surgical floors)
- Bowel preparation
- Contrast agents
- Fecal impaction/overflow incontinence
Most episodes of non-AAD do not require any investigation or imaging. ...